Alert archive / Nebraska / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 237, NWS North Platte, NE

July 29, 2024Boyd County, Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 29, 2024, 3:36 AM CDT for Boyd County, Holt County, Nebraska. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2024, 3:36 AM CDT (08:36 UTC)
Expired
Jul 29, 2024, 4:00 AM CDT
In force
24 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Boyd County, NE, Holt County, NE

The radar

The North Platte radar (KLNX), 168 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.6 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2024-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2024-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1204 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1317 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 12:25 AM CDT, 3 hours 11 minutes earlier. Its key messages:

  • Potential for isolated to widely scattered thunderstorms late this afternoon into this evening mainly near/south of I-80 and near/east of Hwy 83. Some storms may produce large hail and damaging winds.
  • Potential for isolated to widely scattered thunderstorms late Monday into Monday evening mainly north of I-80. Some storms may produce large hail and damaging winds.
  • Heat builds through the first part of next week with high temperatures at or above 100 degrees for most of central and western Nebraska for Tuesday.
Area forecast discussion, Jul 29, 12:25 AM CDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1225 AM CDT Mon Jul 29 2024

.KEY MESSAGES...

- Potential for isolated to widely scattered thunderstorms late
  this afternoon into this evening mainly near/south of I-80
  and near/east of Hwy 83. Some storms may produce large hail
  and damaging winds.

- Potential for isolated to widely scattered thunderstorms late
  Monday into Monday evening mainly north of I-80. Some storms
  may produce large hail and damaging winds.

- Heat builds through the first part of next week with high
  temperatures at or above 100 degrees for most of central and
  western Nebraska for Tuesday.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 411 PM CDT Sun Jul 28 2024

There is little in thew way of cloud cover across central and western
Nebraska early this afternoon, though developing thunderstorms are not
far off to the west  and northwest. A weak surface low is meandering
across southern SD with a dryline extending to the south and bending
back through southwest Nebraska while a weak front rotates through the
Black Hills on the backside of the low. Can see convective development
underway across the southern panhandle and continuing back into the
higher terrain of WY/CO. Expect this convection will slide eastward
along the dryline and eventually encounter better moisture/instability
south and east of the dryline. However residual capping will be slow to
erode and the boundary layer remains dry with most meso guidance
reluctant to develop sustained convection. Anticipate the initial
convective development into this evening will remain isolated to widely
scattered with DCAPE values at or above 1500J/kg supporting a threat for
strong/damaging wind gusts. Additional storm development moving off the
Black Hills and sliding along the weak front will enter north
central/northeast Nebraska this evening with better instability aloft at
or above 2500J/kg pointing to a better environment to support large
hail. However there is uncertainty is how much southward progress
convection off the Black Hills will make since the best synoptic
support will reside further north closer to the main short wave moving
through the High Plains along the Canadian border. Potential for a
numerous moving parts to watch on radar this evening but anticipate
thunderstorm coverage will remain limited. Activity diminishes around
Midnight with generally dry conditions for the overnight. The
convective environment remains similar for Monday though  a
strengthening upper level jet will help create a more sheared
environment with 0-6km bulk shear approaching 50kt with CAPE values at
or above 2500J/kg east of Hwy 83 late Monday afternoon into Monday
evening. Expect scattered thunderstorms will again present a threat for
damaging winds and perhaps a better threat for large hail generally
east of Hwy 83 and mainly north of Hwy 92.

Highs Monday will range form around 100 degrees south of I-80 to the
low/mid 90s closer to the SD border. Lows will range from the upper 50s
west to mid 60s east.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 411 PM CDT Sun Jul 28 2024

Ensemble guidance is in good agreement in gradually amplifying the
upper ridge over the western US with heat building across central and
western Nebraska through the first part of next week. Tuesday looks to
be the day for greatest heat risk with upper level temperatures well
above the 90th percentile and EFI/SoT showing a signal for excessive
heat. Mean ensemble temperature guidance shows highs Tuesday at or
above 100 degrees west of Hwy 83 while higher dew points east of Hwy 83
may push heat index values over 100 degrees. Heat will diminish just a
bit later int he week as the thermal trof sinks south a bit but highs
will remain well into the 90s. through the end of the week. There will
be potential for thunderstorms each day mid to late next week though
signals for organized convection are relatively weak and the potential
for severe weather is uncertain.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1218 AM CDT Mon Jul 29 2024

The ongoing thunderstorm activity across SD should remain along
and north of the Nebraska border and be east of ncntl Nebraska
by 09-10z this morning. Thereafter, MVFR/IFR/local LIFR ceilings
and vsbys are possible near and east of highway 83 north of
KBBW. This flight concern, if it develops, should improve to VFR
by 15-16z this morning. Confidence in this feature is low.

VFR is expected to be widespread across wrn/ncntl Nebraska 18z
Monday through 06z Monday evening. Isolated late afternoon or
evening thunderstorms are possible.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...MBS
LONG TERM...MBS
AVIATION...CDC
Hazardous weather outlook, Jul 28, 3:10 PM CDT, 12 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
310 PM CDT Sun Jul 28 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-292015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
310 PM CDT Sun Jul 28 2024 /210 PM MDT Sun Jul 28 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Isolated to widely scattered thunderstorms will affect portions of
western and north central Nebraska through this evening. Some storms
may become strong to severe, capable of producing large hail and
damaging winds. The area of greatest threat is along and east of
Highway 61.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated thunderstorms are possible across portions of the Sandhills
and north central Nebraska Monday afternoon and evening. A few
storms could be strong to severe, with large hail and damaging winds
as the primary threats.

Very hot conditions are anticipated across the forecast area the
next several days, but especially Tuesday and Wednesday when many
locations will likely exceed 100 degrees.

The combination of summertime heat and very dry air will result in
near critical fire weather conditions Monday through Wednesday,
especially west of Highway 83.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:22 PM CDTSpecial Weather StatementLBFRock23 min
Jul 28, 7:31 PM CDTSpecial Weather StatementLBFPerkins44 min
Jul 28, 7:54 PM CDTSpecial Weather StatementLBFLincoln36 min
Jul 29, 2:42 AM CDTSevere Thunderstorm WarningLBFBoyd63 min
Jul 29, 2:42 PM CDTHeat AdvisoryLBFBlaine, Boyd, Brown, Custer, Frontier, Garfield and 6 more29 hr
Jul 29, 5:50 PM CDTSpecial Weather StatementLBFCherry40 min
Jul 29, 6:46 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.